Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 33, NWS Sioux Falls, SD

May 17, 2000Lincoln County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2000, 10:40 AM CDT for Lincoln County, Minnesota. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2000, 10:40 AM CDT (15:40 UTC)
Expired
May 17, 2000, 11:30 AM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Lincoln County, MN

The radar

The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 10:50 AM CDTThunderstorm Wind 52 EHendricks, MNThunderstorms winds blew over a semi tractor trailer.
May 17, 10:55 AM CDTThunderstorm Wind 52 ELake Benton, MN
May 17, 10:55 AM CDTThunderstorm Wind 52 ELake Benton, MN
May 17, 11:09 AM CDTHail 0.75Ivanhoe, MNLarge hail was reported to be 6 inches deep on highway 75.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WUUS53 KFSD 171541
SVRFSD
MNC081-171630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1130 AM CDT

* AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF HENDRICKS...OR ABOUT 10
  MILES EAST OF BROOKINGS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENDRICKS AROUND 1100 AM CDT
  ARCO...IVANHOE AROUND 1110 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:05 AM CDT, 35 minutes earlier.

Area forecast discussion, May 17, 10:05 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 AM CDT WED MAY 17 2000

TSTMS IN NRN AREAS ARE DCRSG AND SHLD BE DONE FOR ARND NOON FOR THIS
ROUND. WILL UPDATE WORDING OF ZONES AND KEEP SCTD SHWRS REST OF TDA
WITH TSTMS REDVLPG AGN THIS AFTN. SAT SHWG A BRK IN CLDS TO S OF SUX
THAT SHLD HELP TSTMS DVLPMNT. ALRDY HAV A MNTN OF SVR IN ZNS IN SE
PART OF CWA NOW AND WIL KP FOR NW. OVR REST OF CWA MAY BE BE SOME
ISOLATED SVR TSTM BUT LOOK BTR FOR HVY RAIN IN TSTMS. WIL ADJST
TEMPS DOWN SOME.

.FSD...NONE
WB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 11:13 AM CDTSevere Thunderstorm WarningFSDLyon47 min
May 17, 12:25 PM CDTSevere Thunderstorm WarningFSDCottonwood20 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.